Urticarial reactions to penicillin have been described by Lyons1 as occurring in 12, or 15.7 per cent, of 209 cases treated in army hospitals. Following is the report of a case of penicillin allergy manifested by generalized severe urticaria and studied from the point of view of the possible immunology involved in this reaction:
REPORT OF CASE
A man aged 23 was admitted to the United States Veterans Hospital, Aspinwall, Pa., during March 1944 with a diagnosis of suppurative arthritis of the right hip. This condition started in the summer of 1943 while the patient was in the service and followed an abscess on his left elbow. The abscess was incised. Because it was associated with osteomyelitis, penicillin therapy was begun on Oct. 13, 1943. The patient received 200,000 units daily for a period of fourteen days. Penicillin therapy was resumed on Nov. 6, 1943, and he received 120,000
Criep LH. ALLERGY TO PENICILLIN. JAMA. 1944;126(7):429–430. doi:10.1001/jama.1944.82850420001007
Customize your JAMA Network experience by selecting one or more topics from the list below.